Hail, Henry
- When
- June 7, 1:05 PM EST
- Where
- Henry County, 1.85 mi S of Bassett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.743, -79.984
Outflow boundaries from earlier showers and thunderstorms interacted with a warm, moist and unstable air mass to trigger severe thunderstorms. These storms produced damaging winds and large hail on June 7.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Outflow boundaries from earlier showers and thunderstorms interacted with a warm, moist and unstable air mass to trigger severe thunderstorms. These storms produced damaging winds and large hail on June 7.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 7, 12:08 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 108 PM EDT SAT JUN 7 2008 .SYNOPSIS... THE INFLUENCE OF A HOT AND HUMID AREA OF HIGH PRESSURE WILL CONTINUE THROUGH AT LEAST MONDAY WITH ONLY ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND STORMS IN THE MOUNTAINS AND FOOTHILLS. TUESDAY THROUGH FRIDAY WE WILL EXPERIENCE A GRADUAL COOLING TREND TO MORE NORMAL TEMPERATURES WITH SOMEWHAT BETTER CHANCES OF PRECIPITATION AS THE HIGH SHIFTS TO OUR EAST AND A FRONTAL BOUNDARY STALLS TO OUR NORTH. && .NEAR TERM /THROUGH TONIGHT/... HAVE SEEN A SMALL CLUSTER OF SHRA MOVE ACROSS PARTS OF THE GREENBRIER VALLEY EARLY THIS MORNING OTRW CLEAR SKIES PRIMING THINGS FOR ANOTHER HOT AFTERNOON. SFC ANALYSIS SHOWS THE FAINT TROF RESPONSIBLE FOR THE ISOLD SHRA ACROSS THE NORTH WITH AXIS OF HIGH PRES ALONG THE WESTERN RIDGES IN BETWEEN THIS FEATURE AND THE UPSTREAM MCS. MODIFIED 12Z RAOBS EVEN MORE UNSTABLE THAN YDA ALTHO BEST RH APPEARS ACROSS VA AND POINTS NORTH/WEST WHILE SUBSIDENCE/WARMTH ALOFT LINGERS ACROSS THE SOUTH. LOCAL WRF/NAM/RUC AGAIN MOST AGRESSIVE IN DEVELOPING TSRA ALONG THE BLUE RIDGE BY EARLY/MID AFTERNOON AND CONTINUING THRU EARLY EVENING. THIS LIKELY AIDED BY WEAK DIFF HEATING ALONG THE RIDGES WITH INITIATION VIA OLD OUTFLOW FROM OVERNIGHT SHRA IN THE WEST AND WEAK SURFACE TROF ALONG THE FOOTHILLS. HOWEVER THINK PROXIMITY OF UPSTREAM CONVECTION MAY TEND TO LIMIT COVERAGE SO ONLY BOOSTING/EXPANDING POPS SLIGHTLY THIS AFTERNOON. GIVEN SOME DRY AIR ALOFT AND DEGREE OF CAPE NOT OUT OF THE QUESTION TO GET A FEW STRONGER CLUSTERS OF STORMS ESPCLY IF OROGRAPHICS UNZIP THINGS MORE THAN EXPECTED ONCE WARM CONVECTIVE TEMPS ARE REACHED. OTRW BECMG PARTLY SUNNY WEST FOR CU/DEBRIS CI AND MAINLY SUNNY SE WHERE THICKNESS SUPPORTS HIGHS NEAR 100. AGAIN EXPECTING DEWPTS TO MIX OUT A BIT KEEPING HEAT INDEX VALUES BELOW CRITERIA AS SEEN THE LAST COUPLE OF DAYS SO ONLY SOME SMALL HIGH TEMPS ADJUSTS IN ORDER. .PREVIOUS DISCUSSION... ONLY SMALL CHANGES TO GOING FORECAST THROUGH TONIGHT AS BROAD 5H RIDGE REMAINS IN PLACE KEEPING WARM 85H TEMPS AND VERY GOOD CHANCE FOR ADDITIONAL RECORD HIGH TEMPS AGAIN THIS AFTERNOON. ONE THING THAT WE NOW HAVE GOING TODAY THAT WAS NOT PRESENT YESTERDAY WITH REGARD TO CONVECTIVE CHANCES ARE SOME OUTFLOW BOUNDARIES FROM OVERNIGHT ISOLD CONVECTION THAT SPREAD OUT OF TN AND FAR SW VA. IN FACT...A FEW OF THESE SHWRS COULD STILL BE PRESENT BY 6AM. WITH MIXED LAYER CAPES OF 1500-2000 J/KG IT ONLY TAKES A SMALL AMOUNT OF LIFT...DESPITE THE WEAK MID LEVEL INVERSION. NAM12 HAD FAIRLY GOOD HANDLE ON LATE NIGHT CONVECTION...AS DID LOCAL WRF-ARW MODEL...AND THESE BOTH SUGGEST A BIT BETTER COVERAGE OF CONVECTION STARTING LATE THIS AFTERNOON AND LINGERING PAST 00Z LIKE THIS PAST NIGHT. THEREFORE HAVE MADE SMALL UPWARD ADJ TO POPS FROM LATE AFT THROUGH MIDNIGHT TONIGHT...WITH SOME SMALL AREAS OF CHC POP AND SLIGT CHC SPREADING INTO FOOTHILLS. ONLY SUBTLE ADJ TO MAX TEMPS...GOING CLOSE TO OR 1-2 DEG BELOW MAV GUIDANCE...WHICH HAS BEEN JUST A TAD HIGH LAST FEW DAYS. OVERALL...HIGHS SHOULD BE 1-3 DEG HIGHER THAN YESTERDAY. ANOTHER MORE IMPORTANT CHANGE WAS WITH GREATER MIXING OF AFT DEW PTS PER YESTERDAYS OBS. MAV GUIDANCE NOT TOO BAD EXCEPT FOR TOO MOIST GREENBRIER VALLEY AND NEW RIVER VALLEY. WITH DEW PTS LOWERING TO THE MID TO LOW 60S BY AFT...HEAT INDICES WILL REMAIN WELL BELOW THE 105 CRITERIA VALUE FOR HEAT ADV...SO NO PLANS ON ANY ADV AT THIS TIME. WILL CONTINUE IN HWO. WILL HAVE ANOTHER MAINLY CLEAR BUT WARM OVERNIGHT PERIOD UNDER SUBSIDENCE. WENT 2-4 DEG WARMER THAN MAV IN MOST LOCATIONS WHICH HAS BEEN RUNNING TOO COOL ON MINS. KEPT SLGHT CHC IN UNTIL MIDNIGHT AS WELL. && .SHORT TERM /SUNDAY THROUGH MONDAY/... THE INFLUENCE OF THE UPPER RIDGE WILL CONTINUE TO HOLD FAST WITH HOT AND HUMID CONDITIONS STILL IN PLACE ACROSS THE REGION. THE CENTER OF THE HIGH WILL BE TRENDING EASTWARD...SO THIS WILL ALLOW FOR CONTINUED CHANCES FOR ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS WESTERN PORTIONS OF THE AREA...ESPECIALLY BY MONDAY AS 85H FLOW BEGINS TO TURN MORE SWLY LATE IN DAY IN ADV OF S/WV TROF HEADING INTO OH VALLEY AND SFC HIGH SHIFTING EAST. SUNDAY COULD HAVE A BIT LESS COVERAGE THAN SAT ACTUALLY WITH MID LEVEL SUBSIDENCE A BIT STRONGER AND NAM12 SUGGESTING LESS ACTIVITY AT THIS POINT. SUNDAY COULD ALSO BE HOTTEST DAY OF THIS HEAT SPELL GIVEN NAM/GFS 85H TEMPS SAME AS SATURDAY AND PERHAPS A LITTLE LESS CONVECTIVE ACTIVITY SUNDAY. STILL...WITH SIMILAR MIXING AND AFT DEW PTS..LOOKS LIKE HEAT INDICES WILL ONCE AGAIN BE BELOW ADV CRITERIA...BUT PERHAPS VERY CLOSE IN THE FAR EAST. WILL ASSESS THAT AGAIN OVER THE NEXT 12-24 HRS FOR POSSIBILITY OF ADV. MONDAY...DUE TO SLIGHTLY LOWER HEIGHTS...HIGH TEMPERATURES WILL BE 2-4 DEGREES LOWER THAN THOSE EXPECTED SUNDAY. ANOTHER SUBTLE INCREASE IN CONVECTIVE ACTIVITY AND SKY COVER COULD HELP KEEP HIGHS DOWN A NOTCH AS WELL. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A SHORTWAVE TROUGH IS PROGGED TO HEAD WEST TO EAST THROUGH THE GREAT LAKES INTO NEW ENGLAND TUESDAY AND WEDNESDAY. ITS ASSOCIATED SURFACE TROUGH/WEAK COLD FRONT WILL MAKE SOME PROGRESS CUTTING INTO THE RIDGE. NOT EXPECTING THE FRONT TO MAKE IT THROUGH...OR PERHAPS EVEN INTO THE AREA...BUT ITS INFLUENCE WILL ALLOW FOR EVEN BETTER CHANCES OF SHOWERS AND STORMS ACROSS A GREATER EXPANSE OF THE AREA...AND THE CENTER OF THE RIDGE ITSELF WILL SHIFT EVEN FARTHER FROM THE AREA...SO SLIGHTLY COOLER TEMPERATURES ARE ALSO EXPECTED. THIS TREND WILL CONTINUE INTO FRIDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... LARGE RIDGE OF HIGH PRESSURE ACROSS THE REGION WILL MAINTAIN SIMILAR CONDITIONS OF THE LAST COUPLE OF DAYS OVER THE NEXT 24 HOURS. THIS IN CONJUNCTION WITH HEATING WILL KEEP SCT/BKN CUMULUS THIS AFTERNOON/EARLY EVENING...AND ISOLATED TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS MAINLY ALONG THE RIDGES INTO THIS EVENING. MAINLY UNRESTRICTED CONDITIONS TO PREVAIL WITH VFR WEATHER EXPECTED AT ALL TERMINAL FORECAST POINTS WITH EXCEPTION OF A POSSIBLE BRIEF INTRUSION INTO IFR RANGE IN LATE NIGHT VALLEY FOG IN THE VICINITY OF KLWB...WITH SOME AREAS OF LIGHT FOG OR HAZE AROUND DAYBREAK OVER THE PIEDMONT. DUE TO THE ISOLATED/WIDELY SCATTERED NATURE OF ANY STORMS THAT DO DEVELOP OVER THE NEXT COUPLE OF DAYS...THREAT TO ANY PARTICULAR TERMINAL FORECAST POINT APPEARS QUITE REMOTE...SO ONLY INCLUDED MENTION OF VCTS DURING TIMES THAT THREAT WILL BE THE GREATEST. SIMILAR WEATHER REGIME LOOKS TO LAST INTO MONDAY BEFORE A WEAK COLD FRONT BRINGS BETTER CHANCES FOR AFTERNOON SHOWERS AND STORMS BY MIDWEEK WITH LOCAL MVFR CONDITIONS AT TIMES. && .CLIMATE... RECORD HIGH TEMPERATURES JUNE 7 THROUGH JUNE 10. TOP 10 LIST ARE AVAILABLE FOR THESE SITES LISTED BELOW AT WWW.WEATHER.GOV/CLIMATE/LOCALDATA.PHP?WFO=RNK (LOWER CASE). BLACKSBURG VA BLUEFIELD WV DANVILLE VA 6/7...89 IN 1984 6/7...88 IN 2007 6/7...98 IN 1971 6/8...90 IN 1984 6/8...89 IN 2007 6/8...98 IN 1988 6/9...92 IN 1953 6/9...88 IN 1966 6/9...97 IN 1990 6/10..90 IN 1999 6/10..89 IN 1999 6/10..99 IN 1963 LYNCHBURG VA ROANOKE VA 6/7...96 IN 1940 6/7...95 IN 1925 6/8..100 IN 1933 6/8...97 IN 1933 6/9...99 IN 1933 6/9...98 IN 1933 6/10..98 IN 1914 6/10..96 IN 1914 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JH/SK SHORT TERM...SK LONG TERM...DS AVIATION...JH/SK/WERT CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 531 AM EDT SAT JUN 7 2008 NCZ001-002-018-VAZ007-009-010-012-015-019-020-WVZ042>045-080945- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 531 AM EDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-019-020-VAZ011-013-014-016>018-022>024-032>035-043-080945- SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY- 531 AM EDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A PROLONGED PERIOD OF HEAT WILL CONTINUE...WITH HEAT INDICES RANGING FROM 92F TO 97F. ANYONE WHO WILL BE OUTDOORS SHOULD TAKE PRECAUTIONS FROM THE HEAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH MONDAY...WITH HEAT INDICES RANGING FROM 92F TO 97F. ANYONE WHO WILL BE OUTDOORS SHOULD TAKE PRECAUTIONS FROM THE HEAT. SOME MODERATION WILL BEGIN TO TAKE PLACE BY TUESDAY AND THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-080945- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 531 AM EDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A PROLONGED PERIOD OF HEAT WILL CONTINUE...ESPECIALLY THIS WEEKEND...WITH HEAT INDICES RANGING FROM 95F TO 102F. ANYONE WHO WILL BE OUTDOORS SHOULD TAKE PRECAUTIONS FROM THE HEAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH MONDAY...WITH HEAT INDICES RANGING FROM 98F TO 105F. ANYONE WHO WILL BE OUTDOORS SHOULD TAKE PRECAUTIONS FROM THE HEAT. HEAT ADVISORIES MAY NEED TO BE ISSUED FOR PART OF THE AREA BY SUNDAY. SOME MODERATION WILL BEGIN TO TAKE PLACE BY TUESDAY AND THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SK
The Roanoke radar (KFCX), 41 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
Several trees were blown down by thunderstorm winds on Kibler Valley Road, one mile south of the Pinnacles Power Plant. Damage values are estimated.
One tree was blown down by thunderstorm winds on Koger Mill Road. Damage values are estimated.
Two four-inch diameter tree limbs were blown down by thunderstorm winds.
Thunderstorm winds knocked down one tree on State Route 737. Damage values are estimated.
Several four inch diameter tree branches were blown down by thunderstorm winds. Damage values are estimated.
Thunderstorm winds blew down one tree. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120814, 120816, 120818, 120820, 120822, 120826, 120828, 120832, 120833, 120837, 120841.